Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Azithromycin
Aug 18, 2009

Hi Dr. Bob,

Recently I took a Home Access Hiv Antibody Test. I came out negative but I just had a quick question. Six days prior to the test I started taking Azithromycin for the flu.

Would the Azithromycin affect the outcome of my HIV test? In other words, does Azithromycin lower the amount of HIV antibodies in someone's system?

Thank you in advance for your feedback on this.

Response from Dr. Frascino

Hi,

As I have mentioned so many times in the past, the information (or reassurance) you are waiting for was already waiting for you in the archives! See below! Gentle readers; please remember to check the archives!!! (You'll be glad you did!)

Dr. Bob

Do I need to test at 6 months? Apr 8, 2007

Dr.Bob,

I had a minimal to non existent risk ( Fellatio and fingering ) and protected sex in Dec'06. I had Neg Eliza in 6 and 8 weeks and Negative on Rapid HIV 1/2 testing on 6,7,9,11,12 and 13 weeks.

I was also tested Negative on DNA PCR.

I have had periodic ear pain and sore throat during the last 3 months.

Is it possible that I may seroconvert after 3 months? Will Azithromycin delay/dodge the HIV tests?

Do i need to test at the end of 6 months?

Thanks,

Slightly worried Man

Response from Dr. Frascino

Hello Slightly Worried,

Your worries are unwarranted.

Your repeatedly negative HIV tests (ELISA, rapid, DNA PCR) out to 13 weeks are definitive and conclusive. HIV is not your problem. No way. No how. Azithromycin will not affect HIV test results. Whatever is causing your periodic ear pain and sore throat, one thing is for certain, it's not HIV! No further HIV testing is warranted. Stop worrying and start WOO-HOOing.

Be well. Stay well.

Dr. Bob

Hepatitis B / Antibiotics and HIV Test (ANTIBIOTICS AND HIV TESTING, 2009) Jul 18, 2009

I currently have Hepatitis B and have just finished taking azithromycin for a cough.

I just took a Home Access Hiv test (6 weeks after potential exposure) and was wondering if either the Hep B or antibiotics would affect the negative result.

Thank you.

Response from Dr. Frascino

Hello,

Once again, the information you request was already waiting for you in the archives!!! I've answered these concerns multiple times in the past. (See below for a small sample of what you will find in the archives!)

Dr. Bob

Hep B and HIV Test... $100 donation Jun 15, 2009

I asked a question yesterday regarding possible exposure and testing but left one fact out.

I have chronic Hep B (get blood tested every 6 months). Does this impact HIV testing at all? If I'm infected with HIV, will this elevate my Hep B viral load?

I'm thinking of using the Home Access test and wondering if the Hep B has any impact.

Thanks for all of your advice to everyone and look for a $100 check from me in the mail.

Response from Dr. Frascino

Hi,

1. Having chronic hepatitis B will not affect HIV testing accuracy or the duration of the window period.

2. HIV should not worsen your hepatitis B. In fact some treatments for HIV also treat hepatitis B.

3. Hepatitis B will not affect the accuracy of the Home Access test.

Thank you for your donation to the Robert James Frascino AIDS Foundation (www.concertedeffort.org). It's warmly appreciated. In return I'm sending you my good-luck karma that your definitive HIV test is negative.

Good luck. Be well.

Dr. Bob

Can antibiotics affect test Results? Mar 8, 2007

Can antibiotics affect the results of an HIV Test? I was tested awhile back, and was possibly on either Ciprofloxacin, Septra DS, or Geocillin. Those are what I have taken and I cannot remember if at the time I was on them. I was just wondering if any of these can affect the outcome of the test. It was a rapid hiv test also. Thanks in advance.

Response from Dr. Frascino

Hi,

Another QTND (Question That Never Dies) and ATNC (Answer That Never Changes). Antibiotics do not affect HIV test results. Period.

Dr. Bob

HIV Test Affected by Antiobiotics? Jul 13, 2007

Hello Dr. Bob,

I hope you are well and enjoying your summer.

Since my doctors have responded to my questions regarding transmission with incredulous stares, I won't bother with questions about transmission itself.

My question revolves around the HIV test itself. I will go for a test in 8 days (Oraquick) and wonder if there are certain factors that effect the reliability of the test.

I take 2 medications: Celexa (60 mgs/day) and Tetracycline (250 mgs/day). I have been on both for just over two years. I take the Celexa for an anxiety disorder and the Tetracycline for acne.

Could either of these medications produce a false negative or false positive result? I have read that sometimes false positive reflect a reaction to other (non-HIV) antibodies. Could antibiotics produce a similar effect?

I am particularly worried about a false positive. I've been living in Korea for a year and my mental health is revertly slowly to its former state. Should I test positive falsely, I might not be in such a good state.

All of my best wishes,

Gary

Response from Dr. Frascino

Hey Gary,

I could stare at you incredulously as well, because I've answered these questions multiple times before (check the archives), but you'd never know, because our interchange is via the Internet and not face to face. (Come to think of it, I could also be typing this buck naked and you wouldn't know that either.)

To briefly answer your question, neither Celexa nor tetracycline will affect HIV test results. Antibodies are not the same thing as antibiotics! Antibodies are circulating blood proteins produced by the immune system to fight specific invaders. Antibiotics are drugs (medicines) used to fight infection.

Dr. Bob

Can medication affect HIV test results??? Apr 14, 2004

Hey there Robert, I have read many of your postings and your work is truly brilliant. Each answer you give long or short always has sympathy and understanding and that is why I would like you to answer this question. I have been HIV tested recently and got a negative result which is good but I was on Antibiotics and decogestants for a sinus infection and I wanted to know if that would affect a HomeAccess test result?? Please write back, this bugs me a lot.

Response from Dr. Frascino

Hi,

Just like Dorothy's ability to get back to Kansas (Wizard of Oz), the answer has been here the whole time. Dorothy had to click her ruby slippers three times, but all you had to do was click your mouse on the archives to see I've answered this question multiple times before. The answer remains the same: "Nope!" Antibiotics and decongestants do not affect the results of HIV tests, nor do they alter the duration of the window period. So yell, "WOO-HOO" (or perhaps "Ding-Dong the Witch is dead. Which old witch? The Wicked HIV Witch.")

Stay well.

Dr. Bob

Please help me woo hoo, I will donate !!!!!! Dec 6, 2003

Dear Dr. Bob,

This is a unique question about Ora-quick and anti-biotics !!!

In april 2003 i had oral sex with other man. I am bi-sexual male. he swallowed me and i did oral on him for about a minute. i guess he might be pre-cumming but not so sure . He did not ejaculate in my mouth.

I took ora-quick test in November 2003 and got back my results in 20 minutes which was negative. I was on antibiotics for sinusitis since last 7 days including the day of my test. I was taking amoxicillin. When I asked my counselor that will the anti-biotic affect the result, he said it might have some overall affect but not so much as to change the result. He appeared little confused and am now worried if I am really negative or that the antibiotics made my test negative.

Please please answer me and I will donate to your foundation Dr. Bob. I will appreciate if you send me details on how to send donation.

P.S. I like your style of humorously answering questions !!

Thanks,

Roy Kol

Response from Dr. Frascino

Hello Roy,

The counselor probably "appeared a little confused," because apparently indeed he was! Antibiotics do not affect HIV test results! So Roy, you know what that means? Yep! It's WOO-HOO time! Congratulations! By the way your question is not unique --- several similar questions are posted in the archives!

Thank you for your donation. Details can be found on The Foundation's website, www.concerteffort.org.

Stay well.

Dr. Bob



Previous
First time being a magnetic couple
Next
Condom in Car

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement